Alabama, 2001

Funnel Clouds in Alabama, June 11, 2001

June 11, 2001 · NWS MOB · 2 events in 2 counties and zones

Several funnel clouds were reported along County Road 37 near the border of Covington and Crenshaw counties. The funnel clouds never touched down and most of the sightings were near Mayberry Gully.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Several funnel clouds were reported along County Road 37 near the border of Covington and Crenshaw counties. The funnel clouds never touched down and most of the sightings were near Mayberry Gully.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 6:50 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 11, 6:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
750 PM CDT MON JUN 11 2001

SURFACE LOW ASSOCIATED WITH THE REMNANTS OF ALLISON WAS MOVING OFF
SLOWLY TO THE EAST NORTHEAST...APPROACHING EVERGREEN WHERE THE
LOWEST PRESSURE WAS OCCURRING 1004.9 MB. THE RAIN IS CONFINED CLOSE
TO CENTER AND WILL SPREAD INTO THE EASTERN ZONES DURING THE COURSE
OF THE EVENING.  HAVE TO BE CAREFUL FOR REDEVELOPING RAINS NEAR THE
PATH OF THE SYSTEMS CENTER THROUGH THE NIGHT SO WILL LEAVE FLASH
FLOOD WATCHES UP ALONG THE TRACK.  DRIER AIR FILTERING INTO THE
SYSTEMS WEST SIDE HAS CAUSED A SUBSTANTIAL DECREASE IN ACTIVITY AND
WILL TRIM POPS OVER THE WESTERN SECTIONS AND COASTAL SECTIONS...
REMOVING FLASH FLOOD WATCHES THESE AREAS.  WILL ALSO DROP WIND
ADVISORIES OVER ALL AREAS AS OBS SHOW PREVAILING WINDS 10 TO 15
KNOTS.  WILL KEEP GUSTY WORDING IN ZONES ALONG THE COAST PER OBS AND
NEAR THE LOW PRESSURE CENTER JUST TO THE NORTH. /10

.MOB...
AL...FLASH FLOOD WATCH TONIGHT ALZ053>060.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Jun 11, 2:34 PM CST, 5 hours 6 minutes before
ALZ057-058-060-FLZ005-006-112105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT MON JUN 11 2001

EFFECTIVE AT 330 PM CDT...THE NATIONAL WEATHER SERVICE IN
MOBILE,AL HAS )CANCELED TORNADO WATCH NUMBER 395 FOR THE FOLLOWING
COUNTIES:

IN NORTHWEST FLORIDA...

OKALOOSA

IN SOUTHWEST ALABAMA...

BUTLER...COVINGTON AND CRENSHAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Covington

When
June 11, 7:40 PM CST to 7:50 PM CST
Where
Covington County, 14 mi NE of Red Level
Reported by
EMERGENCY MANAGER
Coordinates
31.249, -86.451 (the zone’s center; the record gives no point)

Funnel Cloud, Crenshaw

When
June 11, 7:40 PM CST to 7:50 PM CST
Where
Crenshaw County, 4 mi NW of Dozier
Reported by
EMERGENCY MANAGER
Coordinates
31.732, -86.314 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251697, 5251698.